Spuriously Elevated Free Thyroxine Due to Fibrin Interference in a Patient Receiving Apixaban: A Case Report and Literature Review

Read full text
Authors: Takahiro Suzuki, Kenji Ohba, Akiko Agata, Shiori Takebayashi, Keita Yamashita, Mitsuaki Tokumaru, Hiroshi Ukigai, Ryosuke F. Takeuchi, Takayuki Iwaki, Hirotomo Saitsu, Masato Maekawa, Yuko Suzuki
Cited by: 1
References: 17

Abstract

Fibrin interference can cause spurious immunoassay results, particularly in patients with coagulopathy or those receiving anticoagulant therapy. We report the case of an asymptomatic 79-year-old woman treated with apixaban, who presented spuriously elevated free thyroxine and free triiodothyronine levels, mimicking a syndrome of inappropriate secretion of thyroid-stimulating hormone. Plasma measurements revealed values within the reference range, which confirmed fibrin interference. To our knowledge, this is the first case to demonstrate fibrin interference in thyroid function testing during direct oral anticoagulant therapy. The relevant literature suggests a greater susceptibility to specific free thyroxine assay platforms. Clinicians should recognize this phenomenon to avoid unnecessary investigation of apparent thyroid dysfunction.

Fields of Study & Subjects

Thyroid Disorders and Treatments Thyroid and Parathyroid Surgery Heparin-Induced Thrombocytopenia and Thrombosis

Publication details

Journal / source
Internal Medicine
Publisher
Japanese Society of Internal Medicine
Volume
65
Issue
15
Pages
2112–2117
Publication date
1 January 2026
Language
EN